Best Evidence Analyses and Commentary
Array ( [a] => displayArticle [aFeedID] => 2794 [aArticleID] => 23272 [aCID] => 240 [aAID] => 0 [DF] => THSBDA [DT] => P ) Notice: Undefined index: n in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 16 Notice: Undefined index: so in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 17 Notice: Undefined index: sh in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 18
Adverse effects of Antibiotics in the Geriatric Patient Population
Kathryn Samai, PharmD, BCPS
08/14/13

Elderly patients have several unique issues related to antibiotic therapy. In addition to age-associated physiological changes and drug-drug interactions, adverse drug reactions are also a noteworthy concern specific to this population. By using evidence-based medicine, pharmacists can help identify, prevent and resolve adverse drug related problems in the elderly. Common adverse effects seen in the elderly on antibiotics include: dizziness, renal toxicity, hyperkalemia, blood dyscrasias, seizures, esophageal  ulceration and acute liver injury.1

 

Aminoglycosides-renal and auditory toxicity

Aminoglycosides are associated with potentially irreversible nephrotoxicity and ototoxicity. Risk factors for these adverse effects include: older age, higher dosages, longer duration of therapy, renal insufficiency and concomitant medications that also have a higher risk of renal or auditory toxicity (eg amphotericin B, cyclosporine, vancomycin, contrast agents and loop diuretics).1,2 Dizziness, including vertigo, has been associated with antibiotics that affect the inner ear, such as aminoglycosides. Considering that this toxicity of aminoglycosides often manifests with ineffective renal elimination, this can be problematic in the elderly, who have a notably higher incidence of renal impairment. Most importantly, dizziness is of concern since this is also a population where balance and stability are already problematic and fall risk should be minimized.

 

Trimethoprim and sulfamethoxazole-induced hyperkalemia and blood dyscrasias

The elderly population already has a high prevalence of renal impairment and cardiac disease.  Trimethoprim can increase serum potassium levels by decreasing renal excretion. Hyperkalemia may also be of higher risk in those on angiotensin converting enzyme (ACE) inhibitors or potassium-sparing diuretics, agents that are prevalent with those of advanced age. The commonly prescribed combination antibiotic, trimethoprim and sulfamethoxazole, may also be of concern for the elderly in regards to folic acid deficiency. Folic acid deficiency is already a common vitamin deficiency in the elderly, and this can ultimately lead to megaloblastic anemia.2

 

Fluoroquinolone-related seizures and QT prolongation

This class of antibiotics has been associated with central nervous system (CNS) stimulatory effects and cardiac arrhythmias. Although seizures are rare, these agents should be used in caution for elderly patients or those with preexisting CNS disorders or epilepsy.3 Advanced age, female gender and those with existing QT prolongation or known risk factors (i.e., concomitant medications that increase the QT interval) are at high risk for QT prolongation with fluoroquinolone therapy.4 Some medications associated with QT prolongation include: antiarrhythmic drugs, certain nonsedating antihistamines, macrolides, certain psychotropic medications and certain gastric motility agents. Use of fluoroquinolones should be avoided in elderly patients that are at high risk for QT prolongation.

 

Doxycycline-related esophageal ulcerations & strictures

Since elderly patients are more likely to have comorbidities related to esophageal damage (i.e., gastroesophogeal reflux disease) and use medications that can cause esophageal damage (i.e., aspirin, bisphosphonates, nonsteroidal anti-inflammatory drugs), doxycycline poses an increased threat for esophageal ulcerations and strictures. Administering doxycycline with 8 oz. of water and instructing elderly patients to sit up for 30 minutes can help reduce the risk of esophageal irritation and ulceration.1,2

 

Acute liver injury secondary to prolonged amoxicillin/clavulanate therapy

Amoxicillin/clavulanate therapy is an appropriate antimicrobial choice for outpatient management of community-acquired pneumonia in the elderly.5 Some data suggest that advanced age and longer duration of therapy are predisposing risk factors. With prolonged therapy, hepatic function should be monitored more closely in the elderly population.2,6 In addition to risk for adverse effects, elderly patients have age-related physiological changes, polypharmacy and comorbidities that increase their risk of drug-related problems when administering antibiotics. Clostridium difficile infection (CDI) is a growing area of concern in this patient population, which has higher morbidity and mortality with CDI.6 As healthcare providers, we play a key role in recognizing the potential for adverse related drug reactions that are often seen with antibiotic therapy in the elderly population to mitigate these risks in our patients.

References

  1. Zagaria ME. Antibiotic Therapy: Adverse Effects and Dosing Consideration.US Pharm. 2013;38(4):18-22
  2. Millan J, Gleckman R. Selecting the right antibiotics for elderly patients. J Crit Illness. 1997;12:590-598
  3. Leroy, B, Uhart M, Maire P et al. Evaluation of fluoroquinolones reduced dosage requirements in elderly patients by using pharmacokinetic modeling and Monte Carlo simulations. K Antimicrob Chemother. 2012;67:2207-2212
  4. Drew BJ, Ackerman MJ, Funk M, et al. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. Circulation. 2010;121(8):1047.
  5. Garcia Rodriguez LA, Stricker BH, Zimmerman HJ. Risk of acute liver injury associated with the combination of amoxicillin and clavulanic acid. Arch Intern Med. 1996;156:1327-1332
  6. Kee VR Clostridium Difficile Infection in Older Adults: A Review and Update on Its Management. Am J Geriatr Pharmacother. 2012;10(1):14-24.

 

Drugs in the News

Array ( [a] => displayLinkList [aFeedID] => 2794 [aCID] => 240 ) Notice: Undefined index: aAID in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 12 Notice: Undefined index: aArticleID in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 14 Notice: Undefined index: DF in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 15 Notice: Undefined index: n in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 16 Notice: Undefined index: so in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 17 Notice: Undefined index: sh in /home/mutualgravity/public_html/archangel/feedengine/content.php on line 18 240

Drugs in The News
Newsletter Sign Up



Website Terms of Use Disclaimer | E-mail Terms of Use | Contact LECOM | RSS | Copyright © 2009 LECOM - All rights reserved